Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 50, NWS Riverton, WY

July 2, 2008Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 2, 2008, 5:01 PM MDT for Natrona County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2008, 5:01 PM MDT (23:01 UTC)
Expired
Jul 2, 2008, 5:45 PM MDT
In force
44 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:27 PM MDTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:56 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 1:56 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
156 PM MDT WED JUL 2 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY
SHOWERS BEGINNING TO DEVELOP OVER THE ABSAROKA MOUNTAINS...WITH A
FEW LIGHTNING STRIKES NOTED WITHIN THE LAST HOUR. ATMOSPHERE STILL
SHOWING AS QUITE UNSTABLE...WITH A SEVERE THUNDERSTORM WATCH IN
EFFECT FOR MUCH OF NORTHEASTERN WYOMING THROUGH 9 PM THIS EVENING.
NATIONAL CENTERS ALSO TALKING THE POSSIBILITY OF VERY ISOLATED
TORNADOES OCCURRING THROUGH THE REMAINDER OF THE AFTERNOON AND
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD
BE SEVERE...WILL IMPACT THE NORTHEASTERN THIRD OF THE CWA THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. SHOWER ACTIVITY
EXPECTED TO WEAKEN AFTER SUNSET...THOUGH ISOLATED SHOWER ACTIVITY
MAY CONTINUE THROUGH THE OVERNIGHT HOURS.

THURSDAY LOOKS TO BE A MUCH MORE STABLE DAY ACROSS THE CWA...AS
THE RIDGE BEGINS TO REGAIN CONTROL OVER THE CWA. TEMPERATURES WILL
WARM UNDER RISING H7 TEMPERATURES ACROSS THE CWA...WITH MAINLY
ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED OVER THE HIGHER
TERRAIN DURING THE AFTERNOON AND EARLY EVENING HOURS. HIGH
PRESSURE EXPECTED TO PUSH EVEN WARMER H7 TEMPERATURES OVER THE CWA
FOR THE HOLIDAY WEEKEND. H7 VALUES OF NEAR 20 DEGREES CELSIUS WILL
BE FOUND ACROSS THE CWA. THIS WILL BRING TEMPERATURES PUSHING THE
CENTURY MARK OVER THE BIG HORN BASIN...WITH VALUES IN THE MID TO
UPPER 90S ANTICIPATED ACROSS REMAINING BASINS. ISOLATED SHOWERS
AGAIN WILL BE FOUND ACROSS THE NORTHERN THIRD OF THE CWA THURSDAY
MORNING WHILE THE RIDGE BUILDS IN...WITH DRY CONDITIONS DEVELOPING
THURSDAY NIGHT. LIMITED SHOWER ACTIVITY IS EXPECTED ACROSS THE
AREA ON INDEPENDENCE DAY...THOUGH A FEW ISOLATED SHOWERS CANNOT BE
COMPLETELY RULED OUT...THOUGH CONFIDENCE IN THEIR DEVELOPMENT IS
LOW.

RIDGE AXIS BEGINS TO MOVE OUT OF THE AREA ON SATURDAY...ALLOWING A
PACIFIC TROUGH TO BEGIN TO MOVE TOWARDS THE WESTERN EDGE OF THE CWA.
THIS WILL INCREASE CLOUD COVER...ESPECIALLY ACROSS THE NORTH...WITH
SOME SHOWER ACTIVITY BEGINNING TO MOVE INTO NORTHWESTERN WYOMING
SATURDAY MORNING AND AFTERNOON.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MODELS IN GENERAL AGREEMENT THAT SEVERAL SHORTWAVES WILL MOVE
ACROSS AT LEAST THE NORTH HALF OF THE AREA OVER THE WEEKEND
PROVIDING A CHANCE OF THUNDERSTORMS. TEMPERATURES WILL LIKELY COOL
SUNDAY AS A WEAK FRONT IS PUSHED SWD BEHIND THE FIRST SHORTWAVE.
JET STREAK DYNAMICS MAY ALSO COME INTO PLAY WITH EACH OF THESE
WAVES. MODELS DIVERGE THEN EARLY NEXT WEEK WITH THE ECMWF SHOWING
A MUCH MORE PRONOUNCED UPPER HIGH MOVES INTO NRN UT AND EVENTUALLY
SWRN WYO BY WEDNESDAY. THE GFS FLOW IS MUCH FLATTER WITH EVEN THE
POTENTIAL FOR SOME NRN WAVE ENERGY TO STILL AFFECT THE NRN ZONES
WITH SOME AFTERNOON CONVECTION. RIDGE SOLUTIONS HAVE BEEN HARD TO
VERIFY THIS SPRING AND SUMMER WITH GENERAL FAST WEST TO EAST FLOW.
WILL LEAN TOWARDS THE GFS WITH MONDAY BEING THE ONLY COMPLETELY
DRY DAY AND THEN SLIGHT CHANCES RETURNING TO THE NORTH AND EAST
TUESDAY AND WEDNESDAY. TEMPERATURES WILL BE QUITE WARM TO HOT
THROUGH THE PERIOD WITH THE HOTTEST DAYS OF THE YEAR POSSIBLE
DEPENDING ON THE DETAILS OF THE RIDGE LOCATION AND WLY FLOW
INFLUENCE. H7 TEMPS ON BOTH THE GFS AND THE ECMWF ARE IN EXCESS OF
20C ACROSS OUR W AND CNTRL SECTIONS TUESDAY AND WEDNESDAY WHICH
WOULD BE AROUND 100 AT 5000 FEET IN ELEVATION. GUIDANCE IS NOT
SHOWING THESE READINGS YET AND WITH POTENTIAL FOR CONVECTION AND
SOME ELY FLOW...HAVE NOT GONE WITH THESE HOT A TEMPS BUT STILL IN
THE LOWER TO MID 90S EAST OF THE DIVIDE.

&&

.AVIATION...
THE MAIN AVIATION HAZARD OVER THE AREA LATE THIS AFTERNOON AND
EVENING WILL CONTINUE TO BE THUNDERSTORMS.  THESE STORMS WILL
BE MOST NUMEROUS AND STRONGEST ACROSS THE NORTH AND EAST OF A
KCOD-KRIW-KCPR LINE. ISOLATED SEVERE STORMS ARE LIKELY EAST OF A
KWRL-KRIW LINE.  THUNDERSTORMS WILL BE MORE ISOLATED WEST AND SOUTH
OF THE KCOD-KRIW-KCPR LINE WITH THE MAIN THREAT BEING STRONG
DOWNBURST WINDS. THE THUNDERSTORMS WILL GRADUALLY DIMINISH IN AREAL
COVERAGE AND INTENSITY AFTER APPROXIMATELY 05Z THURSDAY.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHEASTERN
HALF OF THE FORECAST AREA THROUGH THE EVENING HOURS...WITH SOME
STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SHOWERS
AND THUNDERSTORMS WILL TAPER OFF AFTER SUNSET THIS EVENING.
TEMPERATURES WILL REBOUND ON THURSDAY AS THE RIDGE OF HIGH
PRESSURE REGAINS CONTROL OF THE AREA...ALLOWING TEMPERATURES TO
WARM TO NEAR 90 DEGREES TOMORROW FOR THE EASTERN BASINS. DAYTIME
TEMPERATURES WILL ESPECIALLY RAISE ON FRIDAY...WITH EQUALLY LOW
HUMIDITY VALUES...AS TEMPERATURES PUSH THE CENTURY MARK ACROSS THE
BIG HORN BASIN...WITH MID TO UPPER 90S ANTICIPATED FOR THE
REMAINDER OF THE EASTERN BASINS. WINDS EXPECTED TO REMAIN LIGHT ON
THURSDAY...WITH AN INCREASE EXPECTED FRIDAY AFTERNOON ACROSS THE
WESTERN THIRD OF THE FORECAST...WITH WINDS OF 10 TO 15 MPH
EXPECTED. AXIS OF HIGH PRESSURE SYSTEM MOVES THROUGH THE STATE ON
SATURDAY...ALLOWING A PACIFIC TROUGH TO APPROACH THE AREA. THIS
WILL BRING INCREASED CLOUD COVER...AND SLIGHTLY COOLER
TEMPERATURES ON SATURDAY...ALONG WITH INCREASED SOUTHWESTERLY
WINDS ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...CHURCH
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 2, 1:46 PM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT WED JUL 2 2008

WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
146 PM MDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FREMONT...HOT SPRINGS...
NATRONA...BIG HORN...JOHNSON...WASHAKIE AND PARK COUNTIES THROUGH 900
PM MDT TONIGHT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING EAST OF THE DIVIDE.  SEVERE THUNDERSTORMS ARE EXPECTED EAST
OF THE CONTINENTAL DIVIDE THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WIND GUSTS TO 65 MPH ARE POSSIBLE IN THE STRONGEST
THUNDERSTORMS. HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO EXPECTED.
THUNDERSTORM ACTIVITY WILL BE ISOLATED WEST OF THE DIVIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED IN NORTHWESTERN WYOMING AS
WELL AS IN JOHNSON AND NATRONA COUNTIES THURSDAY.

THE FOURTH OF JULY HOLIDAY WEEKEND LOOKS VERY WARM TO HOT.
ISOLATED AFTERNOON AND EVENING STORMS WILL OCCUR OVER THE NORTH
AS WELL AS IN NATRONA COUNTY FRIDAY THROUGH THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS...HAIL AND
RAINFALL AMOUNTS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING.
THANKS.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 2, 4:06 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
406 PM MDT WED JUL 2 2008

WYZ019-020-022300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER
ELEVATIONS-
406 PM MDT WED JUL 2 2008

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND NATRONA COUNTIES...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR U.S. HWY 220 MILE
MARKER 50...OR 14 MILES WEST-SOUTHWEST OF INDEPENDENCE ROCK...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN SOUTHEASTERN FREMONT AND SOUTHWESTERN NATRONA
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHWESTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10724 4243 10725 4244 10751 4248 10756
      4278 10720 4259 10695
TIME...MOT...LOC 2206Z 227DEG 11KT 4247 10739

CHURCH

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:49 PM MDTSpecial Weather StatementRIWFremont56 min
Jul 1, 7:15 PM MDTSpecial Weather StatementRIWBig Horn60 min
Jul 1, 9:33 PM MDTFlash Flood WarningRIWFremont117 min
Jul 1, 9:52 PM MDTSpecial Weather StatementRIWJohnson53 min
Jul 2, 4:06 PM MDTSpecial Weather StatementRIW54 min
Jul 2, 5:16 PM MDTSpecial Weather StatementRIWJohnson44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.